Wisconsin, 2018

Flash Flooding and Flooding in Wisconsin, June 17 to 23, 2018

June 17 to 23, 2018 · NWS ARX · 11 events in 5 counties and zones

After repeated rounds of thunderstorms with heavy rain, some flash flooding occurred across parts of Buffalo, Trempealeau and Clark Counties. Flood waters covered State Highway 88 and County Road B near Gilmanton (Buffalo County), County Road D near Strum (Trempealeau County) and County Road H near Christie (Clark County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

After repeated rounds of thunderstorms with heavy rain, some flash flooding occurred across parts of Buffalo, Trempealeau and Clark Counties. Flood waters covered State Highway 88 and County Road B near Gilmanton (Buffalo County), County Road D near Strum (Trempealeau County) and County Road H near Christie (Clark County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 17, 1:35 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 17, 1:35 PM CST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
235 PM CDT Sun Jun 17 2018

.SHORT TERM...(Tonight through Tuesday)
Issued at 235 PM CDT Sun Jun 17 2018

Heavy rain, strong (severe?) storm threat tonight. Cooler come
Tuesday.

Storms: while models remain at odds with strength of the various
shortwaves/low level jet/etc, they have remained fairly consistent
with painting showers and storms generally north of I-90 tonight,
slipping those south of I-90 come Monday night.

A warm front currently lies from central MN through the arrowhead
with broad upper level ridging across the great lakes. This ridging
is expected to break down/shift southeast starting tonight as a west
coast trough pushes into the southern rockies. The front will
gradually sink southeast as a result, more as a cold front.
Expectation is for the front to make the I-90 corridor by Mon
morning, dropping into central IA/northern IL Mon evening. Various
bits of shortwave energy spit out of the westward trough over the
next couple days, with the low level jet/sizable moisture transport
funneling along the front (generally leading it across the area).
Showers and storms will fire in response. Expect some break in
coverage, intensity later Monday morning into the afternoon as the
influence of the low level jet wanes - but refire as it
reestablishes itself in the evening.

As for strong to severe chances, plenty of instability with MUCAPES
in excess of 3-4K J/kg this afternoon into the evening. Fair amount
of capping in the warm sector though (southeast of the front) and
deep layer shear remains weak or well displaced into the cooler air
post the front. There is about 30 kts of 0-3 km shear though, which
would aid storm development and provide support for a strong to
damaging wind threat - in addition to hail. Mostly though, think the
main concern locally will be the heavy rain/flash flooding
potential. More on that in the HYDROLOGY section below.

See some strong (severe?) threat for Monday afternoon/evening, but
same shear limitations and less expected instability (more debris
clouds). Threat shifts south into Iowa/southern WI.

Temps: the passage of the cold front on Monday will usher in much
cooler, less humid air starting Tuesday. 925 mb temps slated to drop
from around 26 C this afternoon, to 16-18C Tue afternoon. Highs in
the 70s should result, and with dew points dropping off into the
50s, a lot more comfortable humidities can also be expected.

.LONG TERM...(Wednesday through Sunday)
Issued at 235 PM CDT Sun Jun 17 2018

The 17.12z GFS/NAM/ECMWF are decent agreement in slowly moving
surface front north to south across forecast area Monday night into
Tuesday. Moisture convergence and vertical motion along the front
will continue to linger showers and thunderstorms mainly Monday
night across northeast Iowa and southwest Wisconsin. As surface
front tracks south into central Iowa and surface ridge builds into
northern Wisconsin...showers and thunderstorms will diminish across
northeast Iowa and southwest Wisconsin during the day Tuesday.

Main forecast concerns from Tuesday night into Sunday are
precipitation chances Thursday through Sunday. The 17.12z
GFS/ECMWF/GEM are in good agreement in building shortwave ridge into
the Upper Great Lakes Region Wednesday and lifting weak upper level
closed low/trough into the Northern Plains/Great Lakes Region
Thursday into Sunday. The main difference between the deterministic
models is timing/strength of weak upper level closed low/trough
moving into the Northern Plains/Great Lakes Region. This will have
impacts on timing of shower/thunderstorm chances Thursday into
Sunday across the forecast area. Shortwave ridge entrenched over the
Great Lakes Region Wednesday will allow for mainly dry weather
across much of the forecast area. Next concern are precipitation
chances Thursday into Sunday...as weak upper level closed low/trough
slowly tracks into the Great Lakes Region/Northern Plains. Due to
differences in timing/strength of upper level closed low/trough
confidence on precipitation chances in southern/western forecast
area Thursday is low...as upper level closed low/trough moves
closer/over forecast area shower/thunderstorm chances increase
especially Thursday afternoon into Friday and small chance of
showers/thunderstorms continue into next weekend. The 17.12z
GFS/ECMWF show 925mb mainly in the plus 15 to plus 20 degrees
celsius range through the period and allow for highs to climb into
the 70s to lower 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1150 AM CDT Sun Jun 17 2018

Cold front will sag slowly southeast across the region today/Monday,
roughly shifting south of the TAF sites toward 12z Mon. Scattered to
areas of shra/ts are expected around the front.

Cigs: a few high thin clouds for the afternoon hours, with
increasing/lowering deck as cold front approaches from the
northwest. Expect a dip into MVFR (potentially IFR) post the
boundary for Monday morning.

WX/vsby: shra/ts likely tonight - with the higher TS threat this
evening. Some vsby restrictions with the storms, although detailing
when these impacts will occur uncertain at this time. Will hold P6SM
for the moment and refine forecast as trends become more evident.

Winds: holding south for most of the night, swinging to the
northwest/north Monday morning with passage of cold front.

&&

.HYDROLOGY...
Issued at 235 PM CDT Sun Jun 17 2018

Very conducive atmosphere for efficient, heavy rain producers
tonight into Monday with warm cloud depths around 4.5 km and PWs in
excess of 2 inches. Any storm will produce heavy rain. Rainfall of 2
or more inches could fall in a short amount of time. High potential
for urban flooding, and If storms repeat/train across the same areas
- flash flooding could/would result. Greater threat for heavy rain
later tonight north of I-90, and have issued a Flash Flood Watch to
account for they heavy rain/flooding potential.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 7 PM CDT this evening for WIZ032>034-
041>044-     053>055-061.

     Flash Flood Watch through Monday morning for WIZ017-029-032>034.

MN...Heat Advisory until 7 PM CDT this evening for MNZ079-086>088-
     094>096.

     Flash Flood Watch through Monday morning for MNZ079.

IA...Heat Advisory until 7 PM CDT this evening for IAZ008>011-018-
019-     029-030.

&&

SHORT TERM...Rieck
LONG TERM....DTJ
AVIATION.....Rieck
HYDROLOGY...Rieck
Hazardous weather outlook, Jun 17, 1:47 PM CST, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
247 PM CDT Sun Jun 17 2018

IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055-
061-181000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-La Crosse-
Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant-
247 PM CDT Sun Jun 17 2018

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...and southwest into central Wisconsin

.DAY ONE...This Afternoon and Tonight

Heat index values of 95 to 105 degrees this afternoon. A Heat
Advisory is in effect.

Thunderstorms tonight will be capable of heavy rain which could
result in localized flooding. In addition, a few could be strong,
potentially severe this evening, capable of strong winds and
hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Periodic thunderstorm chances through the new week. A few storms
may be strong to severe south of Interstate 90 on Monday with
heavy rain, hail, and strong winds. It is too early to discern
any potential severe weather risk beyond Monday.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

MNZ079-WIZ017-029-032>034-181000-
Wabasha-Taylor-Clark-Buffalo-Trempealeau-Jackson-
247 PM CDT Sun Jun 17 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota into north-central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Heat index values from 90 to 100 degrees this afternoon.

Flash Flood Watch tonight.

Thunderstorms tonight will be capable of heavy rain. With much of
the grounds having received rainfall recently, additional heavy
rain could result in flash flooding. In addition, a few of the
storms could be strong to severe this evening, capable of strong
to damaging winds and hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Periodic thunderstorm chances through the new week. Severe weather
is not expected Monday. It is too early to discern any potential
severe weather risk beyond then.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Special weather statement, Jun 17, 3:05 PM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service La Crosse WI
405 PM CDT Sun Jun 17 2018

WIZ017-029-172315-
Taylor-Clark-
Including the cities of Medford and Neillsville
405 PM CDT Sun Jun 17 2018

...Scattered Thunderstorms Through Late Afternoon...

Scattered storms will track northeast across the area through the
rest of the afternoon hours. A few will be strong, potentially
severe. Heavy downpours will accompany all the storms, with the
stronger ones capable of wind gusts to 40 mph and small hail.

When storms approach, seek shelter inside.

Rieck
Special weather statement, Jun 17, 4:21 PM CST, 34 minutes before
Special Weather Statement
National Weather Service La Crosse WI
521 PM CDT Sun Jun 17 2018

WIZ017-029-180030-
Taylor-Clark-
Including the cities of Medford and Neillsville
521 PM CDT Sun Jun 17 2018

...Strong Thunderstorms, Strong Winds Into Early Evening...

Scattered storms will track northeast across the area into early
evening. Some will be strong, potentially severe. Wind gusts up to
50 mph are possible with the strongest storms. All the storms will
produce heavy downpours.

When storms approach, seek shelter inside. Be alert for possible
warnings.

Rieck
Local storm report, Jun 17, 4:33 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
533 PM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FUNNEL CLOUD     WILLARD                 44.73N 90.72W
06/17/2018                   CLARK              WI   LAW ENFORCEMENT

            REPORT OF FUNNELS COMING DOWN AND GOING BACK
            UP.

&&

CA

The radar

The La Crosse radar (KARX), 90 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 4 flood, 3 heavy rain. Local standard time, as filed.

Heavy Rain, Buffalo

When
June 17, 4:55 PM CST to June 18, 7:00 AM CST
Where
Buffalo County, 0.85 mi SE of Mondovi
Reported by
COOP Observer
Coordinates
44.560, -91.670

In Mondovi, the COOP observer measured 3.03 inches of rain.

Heavy Rain, Trempealeau

When
June 17, 6:20 PM CST to June 18, 5:45 AM CST
Where
Trempealeau County, Osseo
Reported by
COOP Observer
Coordinates
44.580, -91.220

In Osseo, the COOP observer measured 4.75 inches of rain.

Heavy Rain, Clark

When
June 17, 6:30 PM CST to June 18, 6:13 AM CST
Where
Clark County, 0.69 mi N of Dorchester
Reported by
Public
Coordinates
45.010, -90.330

Near Dorchester, three inches of rain was reported.

Flash Flood, Buffalo

When
June 18, 3:19 AM CST to 7:30 AM CST
Where
Buffalo County, 1.76 mi NNW of Gilmanton to 2.48 mi NW of Gilmanton
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.494, -91.691

Runoff from heavy rain pushed Hadley and Elm Creeks out of their banks with the flood waters going over State Highway 88, County Road B and Sand Road near Gilmanton.

Flash Flood, Clark

When
June 18, 3:37 AM CST to 6:30 AM CST
Where
Clark County, 3.61 mi S of Loyal to 3.65 mi S of Loyal
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
44.678, -90.507

Runoff from heavy rain pushed a small creek out of its banks with the floodwaters going over a road south of Loyal.

Flash Flood, Trempealeau

When
June 18, 3:49 AM CST to 7:45 AM CST
Where
Trempealeau County, 0.85 mi NW of Strum to 1.04 mi NW of Strum
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.560, -91.390

Runoff from heavy rain pushed a small creek out of its banks with the flood waters going over County Road D north of Strum.

Flash Flood, Clark

When
June 18, 4:08 AM CST to 6:30 AM CST
Where
Clark County, 0.93 mi WSW of Christie to 1.57 mi NNW of Christie
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
44.645, -90.617

Runoff from heavy rain pushed the Black River out of its banks with the flood waters going over County Road H west of Christie.

Flood, Buffalo

When
June 18, 9:31 AM CST to 12:30 PM CST
Where
Buffalo County, 0.62 mi NNE of Modena to 0.43 mi NNE of Modena
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
44.458, -91.794

Runoff from heavy rain pushed Tamarack Creek out of its banks near Modena. The flood waters covered County Road J near the Rockwell Road intersection.

Flood, Clark

When
June 18, 12:29 PM CST to 6:30 PM CST
Where
Clark County, 2.54 mi NE of Loyal to 2.45 mi NE of Loyal
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
44.760, -90.470

Runoff from heavy rain pushed Rock Creek out of its banks northeast of Loyal. The flood waters went over Spencer Road.

Flood, Adams

When
June 19, 11:40 AM CST to June 20, 8:40 AM CST
Where
Adams County, 2.73 mi NNW of Easton to 2.43 mi NNW of Easton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.864, -89.958

Runoff from heavy rain prompted the operators of the Castle Rock Dam to release above normal amounts of water. The flow peaked at 34,681 cubic feet per second (cfs) and flood stage is considered 30,000 cfs.

Flood, Juneau

When
June 22, 4:30 PM CST to June 23, 4:50 PM CST
Where
Juneau County, 0.44 mi ESE of Necedah to 0.52 mi ESE of Necedah
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.026, -90.073

Runoff from heavy rain pushed the Yellow River out of its banks in Necedah. The river crested around a half foot above the flood stage at 15.41 feet on the 22nd.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760991, 760990, 760992, 760171, 760178, 760187, 760191, 760192, 760194, 765494, 765482.